Duke Mathematical Journal

On the intractability of Hilbert’s Nullstellensatz and an algebraic version of “NPP?

Michael Shub and Steve Smale

Full-text: Access denied (no subscription detected)

We're sorry, but we are unable to provide you with the full text of this article because we are not able to identify you as a subscriber. If you have a personal subscription to this journal, then please login. If you are already logged in, then you may need to update your profile to register your subscription. Read more about accessing full-text

Article information

Duke Math. J., Volume 81, Number 1 (1995), 47-54.

First available in Project Euclid: 19 February 2004

Permanent link to this document

Digital Object Identifier

Mathematical Reviews number (MathSciNet)

Zentralblatt MATH identifier

Primary: 03D15: Complexity of computation (including implicit computational complexity) [See also 68Q15, 68Q17]
Secondary: 68Q25: Analysis of algorithms and problem complexity [See also 68W40] 68Q40


Shub, Michael; Smale, Steve. On the intractability of Hilbert’s Nullstellensatz and an algebraic version of “ $NP\not=P$? ”. Duke Math. J. 81 (1995), no. 1, 47--54. doi:10.1215/S0012-7094-95-08105-8. https://projecteuclid.org/euclid.dmj/1077245460

Export citation


  • [1] L. Blum, M. Shub, and S. Smale, On a theory of computation and complexity over the real numbers: NP-completeness, recursive functions and universal machines, Bull. Amer. Math. Soc. 21 (1989), no. 1, 1–46.
  • [2] W. D. Brownawell, Bounds for the degrees in the Nullstellensatz, Ann. of Math. (2) 126 (1987), no. 3, 577–591.
  • [3] F. Cucker, M. Shub, and S. Smale, Separation of complexity classes in Koiran's weak model, to appear in Theoret. Comput. Sci.
  • [4] J. Heintz, On the computational complexity of polynomials and bilinear mappings: A survey, Applied Algebra, Algebraic Algorithms and Error-Correcting Codes (Menorca, 1987), Lecture Notes in Comput. Sci., vol. 356, Springer-Verlag, Berlin, 1989, pp. 269–300.
  • [5] J. Heintz and J. Morgenstern, On the intrinsic complexity of elimination theory, J. Complexity 9 (1993), no. 4, 471–498.
  • [6] W. de Melo and B. F. Svaiter, The cost of computing integers, to appear in Proc. Amer. Math. Soc.
  • [7] C. G. Moreira, On asymptotic estimates for arithmetic cost functions, to appear.
  • [8] M. Shub, Some remarks on Bezout's Theorem and complexity theory, From Topology to Computation: Proceedings of the Smalefest (Berkeley, CA, 1990) eds. M. W. Hirsch, J. E. Marsden, and M. Shub, Springer-Verlag, New York, 1993, pp. 443–455.
  • [9] L. G. Valiant, Completeness classes in algebra, Conference Record of the Eleventh Annual ACM Symposium on Theory of Computing (Atlanta, Ga., 1979), ACM, New York, 1979, pp. 249–261.